Indiana, 2005

Hail and Damaging Winds in Indiana, June 29, 2005

June 29, 2005 · NWS IND · 5 events in 3 counties and zones

A few strong storms moved across central Indiana, mainly near Indianapolis, on 29 June 2005.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A few strong storms moved across central Indiana, mainly near Indianapolis, on 29 June 2005.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 29, 12:53 PM EST, 27 minutes earlier.

Area forecast discussion, Jun 29, 12:53 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1253 PM EST WED JUN 29 2005

.DISCUSSION...
PROBLEM OF DAY IS THREAT OF SEVERE WEATHER TOMORROW.

MODELS ALL AT LEAST HINTING AT AN MCS WITH A WEAK IMPULSE TONIGHT
INTO THURSDAY MORNING. HOWEVER DYNAMICS ARE WEAK AND THE TIME OF DAY
IS UNFAVORABLE...SO THE RISK OF SEVERE SHOULD BE MINOR. POPS ARE
QUITE DIFFERENT BETWEEN MODELS AND WILL GO WITH MIDDLE OF ROAD MAV.

MORE SIGNFICANT SYSTEM ARRIVES LATE THURSDAY/THURSDAY NIGHT AS BIG
LOW 12Z OBS SHOWED OVER PLAINS ARRIVES. ALL MODELS BRING IN STRONG
DYNAMICS...AT LEAST FOR THIS TIME OF YEAR...AND IMPRESSIVE
INSTABILITY. ETA SOUNDINGS HAD LIFTED INDEX OF MINUS 8.8 AT KIND AT
00Z. THIS WONT BE ONE FOR THE RECORD BOOKS...BUT MAY BE ONE OF THE
BIGGER EVENTS THIS SEASON.

WILL AT LEAST GO THE MAV POPS.

AT LEAST THE BIG SYSTEM SHOULD BRING IN RELATIVELY COOL DRY AIR
BEHIND IT...MAKING FOR DRIER WEATHER STARTING FRIDAY.

MET TEMPS STANDS OUT AT IMES...POSSIBLY DUE TO PROBLEMS NAM HAS BEEN
HAVING WITH WET SURFACE LAYER. FWC AND MAV ARE CLOSE AND LOOK GOOD
BASED ON CONTINUITY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KWIATKOWSKI
Hazardous weather outlook, Jun 29, 5:29 AM EST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 AM EST WED JUN 29 2005

INZ021-028>031-035>049-051>057-060>065-067>072-301100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
529 AM EST WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE TODAY AND TONIGHT OVER
MOST OF CENTRAL INDIANA. ALTHOUGH THE THREAT FOR WIDESPREAD SEVERE
THUNDERSTORMS IS LOW...ISOLATED THUNDERSTORMS MAY BRIEFLY PRODUCE
HAIL AND WINDS NEAR SEVERE LEVELS...AS WELL AS HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM ACTIVITY IS EXPECTED THURSDAY AND THURSDAY NIGHT.
PRESENT INDICATIONS ARE THAT SOME OF THE STORMS MAY BE
SEVERE...PARTICULARLY FROM THE MID AFTERNOON HOURS ON THURSDAY INTO
THE PRE DAWN HOURS ON FRIDAY. DAMAGING WINDS APPEAR TO BE THE MAIN
THREAT WITH LARGE HAIL A SECONDARY THREAT.

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE NEXT TUESDAY. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTERS ARE
ASKED TO MONITOR FUTURE WEATHER TRENDS REGARDING THE SEVERE WEATHER
THREAT THURSDAY AND THURSDAY NIGHT.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

JAS

The radar

The Indianapolis radar (KIND), 29 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Marion

When
June 29, 1:20 PM EST to 1:21 PM EST
Where
Marion County, Castleton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.900, -86.050

Lightning, Johnson

When
June 29, 1:30 PM EST
Where
Johnson County, Greenwood
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

Lightning sparked a fire that heavily damaged the third floor of the Polo Run Apartments in Greenwood.

Thunderstorm Wind, Johnson

When
June 29, 1:55 PM EST
Where
Johnson County, Greenwood
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -86.117

The roof was blown off of a trailer and several trees and power lines were downed.

Thunderstorm Wind, Marion

When
June 29, 2:00 PM EST
Where
Marion County, 9 mi S of Indianapolis
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.650, -86.150

Several trees were downed near Stop 11 and Madison Roads. One tree fell on a car.

Hail, Putnam

When
June 29, 5:25 PM EST to 5:26 PM EST
Where
Putnam County, 9 mi S of Greencastle
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -86.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455038, 5455100, 5455097, 5455098, 5455099.